Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 262, NWS Goodland, KS

July 27, 2000Sherman County, Thomas County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 27, 2000, 4:39 PM MDT for Sherman County, Thomas County, Kansas. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 27, 2000, 4:39 PM MDT (22:39 UTC)
Expired
Jul 27, 2000, 5:45 PM MDT
In force
66 min
Issued by
NWS Goodland, KS
Area
Whole counties

Counties Sherman County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 27 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 4:45 PM MDTHail 0.75Brewster, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2000-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2000-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2494 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

267 
WUUS53 KGLD 272239
SVRGLD
KSC181-193-272345-

BULLETIN - IMMEDIATE ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
539 PM CDT THU JUL 27 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN THOMAS COUNTY IN NORTHWEST KANSAS
  EAST CENTRAL SHERMAN COUNTY IN NORTHWEST KANSAS

* UNTIL 645 PM CDT(545 PM MDT)

* AT 433 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHWEST OF BREWSTER...OR ABOUT 17
  MILES EAST OF GOODLAND...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS OF 60 MPH OR MORE...HAIL THE SIZE OF DIMES OR
LARGER...AND VERY HEAVY RAIN. SEEK INDOOR SHELTER IN A STRONG
BUILDING AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

$$

BULLER

LAT...LON 3950 10147 3924 10154 3923 10123 3955 10127

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:25 PM MDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 27, 2:25 PM MDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
225 PM MDT THU JUL 27 2000

...CHALLENGES ARE EXTENT OF PRECIP TONIGHT AND TEMPS SAT...

MODELS VERY SIMILAR AT INITIALIZATION BUT ETA APPEARED SLIGHTLY
BETTER WITH RESPECT TO S/W AT 50H AND SFC PRESS CENTERS. NONE OF THE
MODELS DID TOO WELL ON QPF BUT ETA/NGM SEEMED SOMEWHAT MORE
REASLISTIC. AVN TOO DRY. WILL GO WITH ETA.

LITTLE CHANGE ALOFT WITH 50H STILL QUITE STRONG BUT UPPER ATMOSPHERE
STILL SLOWLY INCREASING IN MOISTURE. LOWER ATMOSPHERE ALSO FAIRLY
WET WITH RELATIVELY HIGH PWS...ESPECIALLY IN EASTERN AREAS MY CWA.
GENERALLY SPEAKING ATMOSPHERE CONTINUES SLOW DESTABILIZATION OF LAST
DAY OR SO.

TONIGHT ANOTHER S/W COMES OUT OF EAST WYO AND DOWN EAST SIDE OF
RIDGE. POSSIBLE MCS BEGINS IN S NEB AND MOVES SOUTH. BOUNDARY IN SW
NEB INTO S CEN NEB WILL ACTIVATE AS COLD FRONT TONIGHT AND MOVE
SOUTH SLOWLY BEHIND/FOLLOWING ENERGY OF MCS. EXPECT IT TO MOVE SOUTH
OF MY CWA BY LATE MORNING AND THEN BECOME STATIONARY DURING THE DAY.
TONIGHT WILL GO WITH 50 POPS IN FAR E/NE CWA ASSOCIATED WITH
MCS/S/W. COULD BE A FEW SEVERE BEFORE MIDNIGHT. POPS FALL RAPIDLY AS
GO WSW WITH ISOLD ONLY IN FAR S/SW. SLIGHTLY DRIER AIR MOVES SLOWLY
EAST OUT OF CO THIS EVEN.

FRI SEE SLIGHT CHANCE OF LINGERING MORNING POPS IN EAST AND ALL DAY
IN SOUTH AS FRONT BECOMES STATIONARY IN THAT REGION. SLIGHTLY COOLER
IN NORTH AND NEAR 90 IN SOUTH. FRONT HOLDING FOR SECOND S/W TO MOVE
DOWN RIDGE LATE FRI/FRI NIGHT. RIDGE HOLDING STRONG OVER CO WITH
SLIGHT REORIENTATION OF AXIS. CENTER OF UPPER HIGH IN AZ. FEW LATE
TSRAS BEGIN LATE IN NW PORTION OF CWA.

FRI NIGHT SEE WEAKER S/W MOVE SSE TO EAST OF CWA BRINGING A FEW
EVENING TSRAS BEFORE GENERALLY COOLING (ALBEIT SLIGHT) AND DRYING
OVER CWA. FRONT MOVES INTO S KS/N OK AS SFC HIGH BUILDS SLIGHTLY TO
NORTH.

SAT LOOKS TO BEGIN A 3 DAY PD OF MOSTLY DRY WEATHER AND NEAR NORMAL
TEMPS. BOTH ECM AND MRF IN AGREEMENT SFC HIGH BUILDS INITIALLY OVER
NEB SAT AND SLOWLY MOVES SE DURING NEXT TWO DAYS. CENTER OF UPPER
HIGH MOVES SLOWLY NNW TO UTAH AS UPPER FLOW BECOMES NORTH THEN
SLIGHTLY NORTHEAST. UPPER LOW DEEPENS OVER GREAT LAKES SUN/MON SO
RELATIVELY DRY AND STABLE AND SLIGHTLY COOLER AIR HOLDS ON HERE THRU
MON. SLIGHT WARMUP STARTS TUE WITH RETURN FLOW OVER MTN WEST AND
POSSIBLE TSRAS IN AT LEAST WESTERN PTN CWA.

.GLD...NONE.

RJC

In the hours before

Special weather statement, Jul 27, 10:44 AM MDT, 5 hours 55 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-280559-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1044 AM MDT THU JUL 27 2000

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND FAR EASTERN COLORADO.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT...

VERY UNSTABLE ATMOSPHERIC CONDITIONS THIS AFTERNOON AND THIS EVENING
WILL ALLOW THUNDERSTORMS TO DEVELOP OVER FAR EASTERN COLORADO...
NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA. THE BEST CHANCE
FOR STORMS IS NORTHEAST OF A LINE FROM TRIBUNE TO FLAGLER. AN OUTFLOW
BOUNDARY FROM OVERNIGHT CONVECTION HAD MOVED TO ALONG THE KANSAS AND
NEBRASKA BORDER FROM NORTH OF SAINT FRANCIS TO NEAR NORTON LATE
THIS MORNING. THIS BOUNDARY SHOULD BECOME THE FOCUS FOR STORMS
LATE THIS AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS ARE
EXPECTED WITH THE STRONGER STORMS. GIVEN THE EXPE}CTED SLOW MOVEMENT
OF THE STORMS AND THE HIGH MOISTURE AVAILABLE...LOCALIZED FLOODING IS
POSSIBLE.

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.